Wisconsin, 2018

Cold in Wisconsin, January 2 to 7, 2018

January 2 to 7, 2018 · NWS GRB · 24 events in 24 counties and zones

Subzero low temperatures, highs mainly in the single digits, and wind chills in the 20 below to 34 below zero range were common during the first week of January. Two people died in the cold.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Subzero low temperatures, highs mainly in the single digits, and wind chills in the 20 below to 34 below zero range were common during the first week of January. Two people died in the cold. A man, who went missing, died in the woods near Niagara (Florence Co.), and a woman died outside her Green Bay (Brown Co.) home. It is believed that the Green Bay woman tripped and hit her head while looking for her keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 2, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 2, 5:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
545 PM CST Tue Jan 2 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 150 PM CST Tue Jan 2 2018

The latest RAP analysis and satellite/radar imagery show Arctic
high pressure centered across the central Mississippi and Ohio
Valleys, while the next Arctic cold front is heading towards the
ND/MN/Canadian border. High clouds are already pushing across the
northwest half of Wisconsin ahead of the system, with a narrow
band of light snow occurring over eastern SD and northern MN
within a ribbon of mid-level fgen. Other scattered flurries and
blowing snow exist behind the front. As this system passes across
the area tonight, snow trends and potential impacts are the main
forecast concerns.

Tonight...A potent shortwave trough and associated cold front will
swing across the region. Snowfall is anticipated to remain
concentrated within the mid-level fgen band and ahead of the
shortwave, which will impact central and north-central WI areas
from early to mid evening, and northeast WI areas from late
evening to early overnight. Up to an inch of light/fluffy snow
will be possible, with some blowing and drifting as a result of
breezy southwest to northwest winds, particularly in the open
areas. As winds shift to the northwest, lake effect snow showers
will be ramping up in the snowbelts of Vilas county overnight.
Temperatures look too cold for dendritic snow growth, but the
small flakes could still contribute to an additional inch by
morning.

Wednesday...Arctic high pressure will be building south across the
northern Mississippi Valley. Winds will remain breezy out of the
northwest, which should continue the lake effect snow showers
across Vilas county. The snow showers should be the most intense
during the morning, before incoming dry air erodes the snow
showers during the afternoon. Elsewhere, progged soundings and
upstream obs suggest a partly to mostly cloudy day. Highs ranging
from the mid single digits over north-central WI to the mid teens
near the Lake.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 150 PM CST Tue Jan 2 2018

Bitter cold is expected to continue into the weekend, before a brief
warmup on Sunday into Monday. Indications that temperatures will take
another plunge by the middle of next week.

For Wednesday night into Friday, lake effect snow showers are expected
to continue across Vilas county. Amounts for the entire period should
be modest with a few inches expected in the snowbelt region of northwest
Vilas county. Meanwhile, bitter cold and northwest winds will create
dangerous wind chill readings of 20 below to 30 below Thursday and
Friday morning. Based on the current forecast, would think two separate
headlines will be needed for each night instead of one continuous
advisory from Wednesday night through Friday morning. This is based
on the expected afternoon wind chill readings. The shift tonight or
Wednesday will make the final decision on the headlines. Also, winds
could go calm for a few hours out west on Friday morning. If this
occurs, low temperatures may need to be lowered Friday morning out
west (away from the snowbelt region of northwest Vilas county).

Cold conditions will continue Friday. Friday night is very intriguing
as the ridge of high pressure moves across the region. Lowered the
low temperatures for Friday night, but may need be lowered even more
if winds go calm for several hours. Next clipper system will bring
a chance of light snow Saturday night into Sunday morning. The
forecast becomes muddled Sunday night into Tuesday, although the
latest thoughts is that another clipper system will bring a chance
of light snow Monday into Monday night with the return to much
colder air on Tuesday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 545 PM CST Tue Jan 2 2018

An upper level disturbance will bring a few hours of snow showers
and MVFR conditions as it moves across the area this evening.
SNow showers should diminish by midnight, but ceilings of 2500 to
3500 feet will last through midday Wednesday. VFR weather is
likely Wednesday night and Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jan 2, 2:01 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
201 PM CST Tue Jan 2 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
201 PM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A band of light snow is forecast to spread across the region
tonight. While most locations will only see less than an inch of
accumulation, roads may become slippery for the Wednesday morning
commute. In addition, gusty winds may result in some snow drifting
onto roads, especially in open areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The combination of cold temperatures and northwest winds will
result in bitter cold wind chill readings Wednesday night into
Thursday morning, and again Thursday night into Friday morning.
Frost bite could occur on exposed skin within 30 minutes.

Lake effect snow showers at times may bring hazardous conditions
to northern Vilas county Wednesday into Friday morning.

A clipper system may bring a round of light snow along with hazardous
travel conditions Saturday night into Sunday morning and then again
Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements tonight
to the National Weather Service.

LMZ521-522-541>543-032015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
201 PM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A few gale force gusts from the southwest are possible this
evening, mainly towards the open waters of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability for widespread hazardous weather is low.

MPC/Eckberg

In the hours before

Special weather statement, Jan 2, 6:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
601 PM CST Tue Jan 2 2018

WIZ005-010>012-018-019-030415-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
601 PM CST Tue Jan 2 2018

...SNOW SHOWERS COULD MAKE FOR HAZARDOUS TRAVEL THIS EVENING...

An upper level disturbance and cold front will move across northcentral
Wisconsin this evening and bring light to moderate snow showers at
times. While snow accumulations should be less than an inch, roads
and sidewalks could become slick.

RDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Brown

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Brown forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A 60 year old woman was found dead outside her residence in Green Bay on the morning of the 3rd. It is estimated that she died late on the 2nd, probably around midnight. Temperature in Green Bay near her estimated time of death were in the single digits and wind chills were below zero.

Cold/Wind Chill, Calumet

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Cold/Wind Chill, Door

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Door forecast zone
Reported by
AWOS
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, Florence

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Florence forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

A missing 19 year old male, who was driving to Upper Michigan, was found dead in the woods. His abandoned vehicle was discovered on the afternoon of the 7th and authorities had to travel a considerable distance into the woods in order to recover his body that evening. Subzero and single digit temperatures were common in far northeast Wisconsin during the time that the man was missing.

Cold/Wind Chill, Forest

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kewaunee

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Cold/Wind Chill, Langlade

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Langlade forecast zone
Reported by
AWOS
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Cold/Wind Chill, Manitowoc

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Manitowoc forecast zone
Reported by
AWOS
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marathon

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Marathon forecast zone
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Cold/Wind Chill, Menominee

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Marinette

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oconto

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oneida

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Oneida forecast zone
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Cold/Wind Chill, Outagamie

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Outagamie forecast zone
Reported by
AWOS
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Cold/Wind Chill, Portage

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Portage forecast zone
Reported by
AWOS
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shawano

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Shawano forecast zone
Reported by
AWOS
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Marinette

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oconto

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Southern Oconto forecast zone
Reported by
AWOS
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vilas

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Vilas forecast zone
Reported by
AWOS
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waupaca

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Waupaca forecast zone
Reported by
AWOS
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waushara

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Waushara forecast zone
Reported by
AWSS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Cold/Wind Chill, Winnebago

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wood

When
January 2, 7:00 PM CST to January 7, 10:00 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Brown2018-01-0260FemaleOutside/Open AreasDirect
Cold/Wind Chill, Florence2018-01-0719MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734806, 734807, 734808, 734809, 734810, 734811, 734812, 734813, 734814, 734815, 734816, 734817, 734818, 734819, 734820, 734821, 734822, 734823, 734824, 734825, 734826, 734827, 734828, 734829.